New York, 2008

Hail and Damaging Winds in New York, June 10, 2008

June 10, 2008 · NWS BUF · 13 events in 6 counties and zones

A pre-frontal trough well ahead of a cold front moved into a sultry airmass with ample instability and wind shear. A weak supercell formed near Erie, Pennsylvania and grew as it encountered an outflow from earlier convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$435,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A pre-frontal trough well ahead of a cold front moved into a sultry airmass with ample instability and wind shear. A weak supercell formed near Erie, Pennsylvania and grew as it encountered an outflow from earlier convection. The storm continued to intensify as it moved across the western southern tier of New York and reach severe limits as it cross the eastern Finger Lakes and eastern Lake Ontario Regions of New York. The thunderstorms produced hail up to three-quarter inch in diameter and wind gusts were estimated to near 70 mph. The storms cut power to nearly 75,000 customers for several hours through the evening. Falling trees damaged homes and automobiles in Avon and York, Livingston county and Phoenix, Oswego and Sandy Pond in Oswego county. Oswego County was particularly hard hit. In Sandy Creek, between 500 and 600 trees were downed at the Elms Golf Club. The utilities reported about 100 power poles downed by the storms. Two funnels were spotted one in Cayuga County and one in Jefferson County however no touchdown occurred in either case. One death occurred with the storms. In the town of Croghan, a 47-year-old logger was crushed by a falling tree.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 10, 6:44 AM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 10, 6:44 AM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
744 AM EDT TUE JUN 10 2008

.SYNOPSIS...
A COLD FRONT WILL WORK ACROSS THE REGION THIS AFTERNOON AND EARLY
EVENING AND BE PRECEDED BY A ROUND OF THUNDERSTORMS...SOME OF
WHICH MAY BE SEVERE. HIGH PRESSURE WILL THEN BUILD DOWN FROM
ONTARIO AND PROVIDE FINE DRY JUNE WEATHER FOR WEDNESDAY THROUGH
FRIDAY WITH TEMPERATURES WARMING ABOVE AVERAGE AGAIN. THE NEXT
FRONTAL SYSTEM LOOK TO ARRIVE ON SATURDAY WITH THE THREAT OF
SHOWERS BEFORE DRIER WEATHER MOVES IN SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
OUR MAIN CONCERN IN THE NEAR TERM PERIOD WILL TURN TO THE
POTENTIAL FOR SEVERE CONVECTION IN ADVANCE OF AND ALONG THE
APPROACHING GREAT LAKES COLD FRONT AND ITS ASSOCIATED PREFRONTAL
TROUGH. THIS FEATURE CURRENTLY STRETCHES FROM CENTRAL MICHIGAN
SOUTHWARD ACROSS INDIANA...WITH THE PREFRONTAL TROUGH STRETCHING
FROM EASTERN MICHIGAN SOUTH ACROSS OHIO AND INTO EASTERN KENTUCKY.
PLENTY OF ACTIVE CONVECTION IS ONGOING IN THIS AREA EARLY THIS
MORNING...PARTICULARLY ALONG THE AXIS OF THE LEAD TROUGH.

THIS COLD FRONT AND ATTENDANT TROUGH WILL MOVE EAST INTO FAR WESTERN
NY STATE BY LATE THIS MORNING...THEN WILL WORK ACROSS THE AREA FROM
WEST TO EAST DURING THE COURSE OF THE AFTERNOON. WITH THE ONSET OF
DAYTIME HEATING OF OUR VERY WARM AND MOIST AIRMASS...PLENTY OF
DAYTIME INSTABILITY WILL DEVELOP OUT AHEAD OF THESE
FEATURES...PARTICULARLY FROM THE GENESEE VALLEY EASTWARD WHERE
SURFACE-BASED LIS ARE PROJECTED TO DROP TO THE -5 TO -9C
RANGE...AND SBCAPES IN EXCESS OF 2000 J/KG ARE ANTICIPATED. THE VERY
MOIST /PRECIPITABLE WATER VALUES OF 1.75 TO 2 INCHES/ AND UNSTABLE
AIR WILL BE STRONGLY LIFTED BY THE APPROACHING LOW-LEVEL
BOUNDARIES...WITH THIS LIFT STRONGLY AUGMENTED BY THE APPROACH OF
THE SUPPORTING MID-LEVEL TROUGH...AND THE DIFFLUENT FLOW PATTERN IN
THE RIGHT ENTRANCE REGION OF A 110+ KT UPPER JET STREAK. THROW IN
THE PRESENCE OF A 40-50 KNOT LOW LEVEL JET AND A DEEP LAYER OF
UNSEASONABLY STRONG /60-70 KT/ SOUTHWESTERLY WINDS IN THE MID
LEVELS...AND YOU NOT ONLY HAVE EVERYTHING NECESSARY FOR A NEAR
CERTAINTY OF THUNDERSTORMS...BUT YOU ALSO HAVE ALL THE INGREDIENTS
REQUIRED FOR A SIGNIFICANT LATE SPRING SEVERE WEATHER OUTBREAK. THIS
WILL BE PARTICULARLY TRUE FROM THE GENESEE VALLEY EASTWARD
TODAY...WHICH WILL SEE THE BEST COMBINATION OF HEATING AND FAVORABLE
DYNAMICS...AND AS SUCH HAS BEEN PLACED IN A MODERATE RISK FOR SEVERE
THUNDERSTORMS BY THE STORM PREDICTION CENTER.

IN GENERAL...EXPECT THE AREAS OF CONVECTION TO OUR SOUTH AND WEST TO
BEGIN LEAKING INTO FAR WESTERN PARTS OF THE STATE AS SOON AS MID
MORNING...BEFORE ORGANIZING/CONSOLIDATING INTO A SQUALL LINE WITH
BOWING SEGMENTS BY LATE MORNING/EARLY AFTERNOON...WHICH WILL THEN
TREK ACROSS THE REST OF THE AREA DURING THE AFTERNOON HOURS. THIS
LINE...ALONG WITH ANY ISOLATED CONVECTION THAT DEVELOPS OUT AHEAD OF
IT...WILL BE THE CAUSE OF MOST OF OUR SEVERE WEATHER ISSUES TODAY.
WITH THE BEST RISK OF SEVERE STORMS ACROSS OUR CENTRAL AND EASTERN
ZONES...WE WILL CARRY ENHANCED WORDING FOR LARGE HAIL AND DAMAGING
WINDS IN THE FORECAST FOR THESE AREAS. FURTHER TO THE WEST ACROSS
FAR WESTERN NY...THE THREAT FOR SEVERE WILL BE A LITTLE LOWER DUE TO
LESSER HEATING AND RESULTANT LOWER AMOUNTS OF INSTABILITY...BUT WILL
STILL CARRY AT LEAST A MENTION OF STRONG GUSTY WINDS...AS SEVERE
STORMS WILL NOT BE OUT OF THE QUESTION EVEN THERE.

EXPECT THAT THE FRONT AND ASSOCIATED CONVECTION WILL BEGIN TO CLEAR
THE AREA FROM THE WEST AFTER 19Z...WITH THE BACK EDGE EVENTUALLY
REACHING THE NORTH COUNTRY AROUND 23Z. WILL THUS TAPER OFF POPS
QUICKLY FROM WEST TO EAST DURING THIS TIME FRAME...WITH A GENERALLY
DRY AND MORE COMFORTABLE NIGHT FOLLOWING THEREAFTER AS COOLER AND
DRIER AIR OVERSPREADS THE AREA BEHIND THE DEPARTING FRONT.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
FINE JUNE WEATHER LOOKS TO PREVAIL DURING THIS PERIOD AS HIGH
PRESSURE BUILDS DOWN FROM ONTARIO AND GRADUALLY SETTLES EAST TO
THE COAST BY FRIDAY. THERE WILL BE A SECONDARY TROF PASSING
ACROSS THE AREA WEDNESDAY WHICH MAY PRODUCE SOME INSTABILITY
CLOUDINESS BUT LITTLE CHANCE OF ANY SHOWERS. 850 MB TEMPS WILL
WARM FROM 10C WED TO 16C BY FRI...WITH CORRESPONDING TEMPS IN M-U
70S WED...NR 80 THURS...AND M80S FRIDAY. CLOUDS WILL BEGIN TO
INCREASE IN WEST FRI AFTERNOON BUT ANY SHOWERS SHOULD HOLD OFF
UNTIL FRI NT.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
GFS AND ECMWF COMING INTO BETTER AGREEMENT WITH NEXT FRONTAL
SYSTEM ON THE WEEKEND. GFS HAS BEEN ABOUT A DAY FASTER...BUT NOW THEY
ARE ONLY 6-12 HOURS APART WITH GFS STILL FASTER. PLAYING MIDDLE
GROUND THIS FAR OUT...PEAK SHOWER THREAT LOOKS TO BE SATURDAY...LATER
SAT/SAT NT IN EAST. UPPED POPS TO 50 NOW...AND COULD GO HIGHER AS
WE NEAR THE EVENT. SYSTEM SHOULD PULL FAR ENOUGH EAST TO GIVE US
DRY WX AND SOME SUNSHINE SUNDAY...LOWERED POPS TO 14 IN WEST AND
20 EAST. WILL MAINTAIN CHC POPS FOR NEXT FRONT ON MONDAY...NO
CHANGES. TEMPS THROUGH THE WEEKEND LOOK SEASONABLE (70S) WITH
10-12C 850 MB READINGS.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
OUR ATTENTION TODAY WILL BE FOCUSED ON THE STRONG COLD FRONTAL
PASSAGE EXPECTED DURING THE LATE MORNING AND AFTERNOON HOURS.
WHILE SCATTERED ACTIVITY HAS ALREADY BEGUN SPREADING INTO THE FAR
WESTERN PART OF THE STATE...MORE ORGANIZED SHOWERS AND
THUNDERSTORMS ASSOCIATED WITH THIS FEATURE...LIKELY IN THE FORM OF
A SQUALL LINE...WILL BEGIN WORKING INTO THE FAR WESTERN PART OF THE
AREA AROUND 16Z THIS MORNING...THEN WILL SPREAD EASTWARD DURING
THE AFTERNOON HOURS. GIVEN THE MOISTURE-LADEN ATMOSPHERE
PRECEDING THE FRONT...THERE WILL BE A STRONG LIKELIHOOD OF MVFR/IFR
CONDITIONS IN THE STORMS. IN ADDITION...THE VERY STRONG WIND
FIELDS ACCOMPANYING THIS SYSTEM WILL LEAD TO A GOOD RISK OF
SEVERE STORMS WITH STRONG WINDS AND LARGE HAIL...PARTICULARLY IF A
SQUALL LINE AND/OR BOWING CONVECTIVE SEGMENTS DEVELOPS AS
EXPECTED. HAVE ADDED TEMPO GROUPS TO THE 12Z TAFS TO INDICATE THIS
POTENTIAL...WHICH WILL BE HIGHEST EAST OF THE GENESEE VALLEY WHERE
SPC HAS OUR AREA IN A MODERATE RISK FOR SEVERE THUNDERSTORMS.

FOLLOWING THE FRONT...A CLEARING TREND AND RETURN TO VFR CONDITIONS
IS EXPECTED DURING THE LATE AFTERNOON AND EARLY EVENING
HOURS...WITH VFR CONDITIONS THEN EXPECTED TO CONTINUE THROUGH THE
BALANCE OF THE TAF PERIOD.

OUTLOOK...
WEDNESDAY THROUGH FRIDAY...VFR.
SATURDAY...VFR/MVFR IN SCATTERED SHOWERS AND THUNDERSTORMS.

&&

.MARINE...
POTENTIAL ACTIVE DAY TODAY WITH SOME FRISKY THUNDERSTORMS...THEN
WE QUIET DOWN FOR SOME GOOD BOATING WX FOR REST OF THE WEEK. LOOK
FOR BRISK WESTERLIES BEHIND THE FRONT TONIGHT AND WED...WITH
MARGINAL SMALL CRAFT CRITERIA BEING MET FOR AWHILE THIS AFTERNOON
AND EARLY EVENING ON EASTERN LAKE ERIE. WINDS WILL SHIFT TO NORTH
AND NORTHEAST WED NT AFTER SECONDARY TROF PASSES. THURS AND FRI
SHOULD SEE LIGHT WINDS...GRADUALLY VEERING FROM NORTHEAST AND EAST
THURSDAY TO SOUTHEAST AND SOUTH BY LATE FRIDAY AS THE HIGH SETTLES
OFF TO OUR EAST AND SOUTHEAST.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 2 PM THIS AFTERNOON TO 7 PM EDT THIS
         EVENING FOR LEZ040-041.

&&

SYNOPSIS...SFM
NEAR TERM...JJR
SHORT TERM...SFM
LONG TERM...SFM
AVIATION...JJR
MARINE...SFM
Hazardous weather outlook, Jun 10, 8:02 AM EST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
902 AM EDT TUE JUN 10 2008

NYZ004>008-014-111315-
WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-ONTARIO-
902 AM EDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EARLY EVENING. STORMS CAN CONTAIN LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001>003-010>013-019>021-085-111315-
NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-
CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
902 AM EDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING. STORMS CAN CONTAIN LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-111315-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
902 AM EDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS COULD BECOME STRONG TO SEVERE AS THEY CROSS THE
REGION LATE THIS MORNING AND AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jun 10, 7:29 AM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
829 AM EDT TUE JUN 10 2008

NYZ001-002-010>012-085-101330-
ERIE NY-GENESEE NY-NIAGARA NY-ORLEANS NY-WYOMING NY-
829 AM EDT TUE JUN 10 2008

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 829 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF STRONG THUNDERSTORMS ARE PRODUCING FREQUENT
  LIGHTNING...A 5 MINUTE DOWNPOUR AND WILL BE CAPABLE OF PRODUCING
  SMALL PEA SIZED HAIL AND WIND GUSTS TO 45 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM CLARENCE AND ALDEN TO
  SPRINGVILLE...AND MOVING NORTHEAST AT 50 MPH.

RSH
Special weather statement, Jun 10, 7:39 AM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
839 AM EDT TUE JUN 10 2008

NYZ020-021-101330-
ALLEGANY NY-CATTARAUGUS NY-
839 AM EDT TUE JUN 10 2008

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 832 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND
  VERY HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 20 MILES NORTH OF FRANKLINVILLE TO WESTON MILLS...AND
  MOVING NORTHEAST AT 50 MPH. ADDITIONAL STORMS FOUND OVER MCKEAN
  COUNTY WILL ALSO MOVE ACROSS SOUTHERN CATTARAUGUS AND ALLEGANY
  COUNTIES BY 10 AM.

RSH
Special weather statement, Jun 10, 7:58 AM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
858 AM EDT TUE JUN 10 2008

NYZ002-003-011>014-101400-
GENESEE NY-LIVINGSTON NY-MONROE NY-ONTARIO NY-ORLEANS NY-WYOMING NY-
858 AM EDT TUE JUN 10 2008

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 850 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A BROKEN LINE OF STRONG THUNDERSTORMS STRETCHING FROM ORLEANS AND
  GENESEE COUNTIES TO ALLEGANY COUNTY. THIS ACTIVITY IS MOVING TO
  THE NORTHEAST AT NEARLY 50 MPH AND WILL CROSS THE GENESEE VALLEY
  BETWEEN 9 AM AND 9:30 AND THE WESTERN FINGER LAKES BETWEEN 9:30
  AND 10:15. THE STORMS HAVE A HISTORY OF PRODUCING SMALL PEA SIZED
  HAIL...5 MINUTE DOWNPOURS AND FREQUENT LIGHTNING. WIND GUSTS TO 45
  MPH WILL ALSO BE POSSIBLE AS THE ACTIVITY PASSES.

* STRONG THUNDERSTORMS WILL BE NEAR...
  PERRY AT 905 AM EDT...
  YORK AT 910 AM EDT...
  SONYEA AT 915 AM EDT...
  INDUSTRY AT 920 AM EDT...
  RUSH AT 925 AM EDT...
  BRIGHTON AT 930 AM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

RSH

The radar

The Buffalo radar (KBUF), 76 km away, was scanning. The volume nearest the first event began at 13:32 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 funnel cloud, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Livingston

When
June 10, 8:30 AM EST
Where
Livingston County, 1.52 mi W of Ashantee
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
42.900, -77.800

Hail, Monroe

When
June 10, 8:45 AM EST
Where
Monroe County, 0.51 mi E of Honeoye Falls Arpt
Measured
0.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.950, -77.590

Thunderstorm Wind, Monroe

When
June 10, 9:00 AM EST
Where
Monroe County, 0.86 mi NE of Pittsford
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
43.090, -77.520

Funnel Cloud, Cayuga

When
June 10, 10:05 AM EST
Where
Cayuga County, 0.69 mi S of Cato
Reported by
Emergency Manager
Coordinates
43.160, -76.580

Thunderstorm Wind, Oswego

When
June 10, 10:05 AM EST
Where
Oswego County, Fulton
Measured
50 kt (58 mph) estimated gust
Property damage
$45,000
Reported by
Amateur Radio
Coordinates
43.320, -76.420

Thunderstorm Wind, Oswego

When
June 10, 10:06 AM EST
Where
Oswego County, 1.66 mi ESE of Oswego
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Amateur Radio
Coordinates
43.460, -76.500

Thunderstorm Wind, Oswego

When
June 10, 10:20 AM EST
Where
Oswego County, Pulaski
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Public
Coordinates
43.570, -76.130

Thunderstorm Wind, Oswego

When
June 10, 10:30 AM EST
Where
Oswego County, 1.47 mi SSE of Sandy Creek
Measured
58 kt (67 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
43.630, -76.090

Thunderstorm Wind, Lewis

When
June 10, 11:09 AM EST
Where
Lewis County, 3.59 mi SSE of Alpina
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
44.120, -75.410

Funnel Cloud, Jefferson

When
June 10, 11:15 AM EST
Where
Jefferson County, 0.5 mi E of Lorraine
Reported by
Emergency Manager
Coordinates
43.770, -75.960

Thunderstorm Wind, Jefferson

When
June 10, 11:15 AM EST
Where
Jefferson County, 0.5 mi E of Lorraine
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
43.770, -75.960

Thunderstorm Wind, Lewis

When
June 10, 11:15 AM EST
Where
Lewis County, 1.47 mi NNW of Croghan
Measured
60 kt (69 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
43.900, -75.390

Thunderstorm Wind, Lewis

When
June 10, 12:12 PM EST
Where
Lewis County, Harrisville
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
44.150, -75.320

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Lewis2008-06-1047MaleUnder TreeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121669, 121670, 121671, 121672, 121673, 121675, 121676, 121678, 121679, 121680, 121681, 121683, 121684.